



# CBCT® Foundation Course 3-Day Weekend Intensive Friday, September 18 – Sunday, September 20, 2020

**Presenter:** Lobsang Tenzin Negi, PhD, Executive Director, Center for Contemplative Science and Compassion-Based Ethics

The course is divided into six modules, spread out over 14 sessions over 3 days for a total of 20.0 contact hours.

All sessions combine lecture, discussion, experiential exercises, and reflective practice.

#### **DAY 1 (7.0 contact hours)**

Day 1, Session 1 – September 18, 2020 – 9:00am – 10:45am (1.75 hours)

In the first session, the instructor(s) presents an introduction and overview, as well as teaching the introductory practice: Resting in a Moment of Nurturance.

Learning Objectives for Day 1, Session 1: Overview / Foundational Practice

- Identify the central rationale, concepts, and skills that support the cultivation and sustaining of compassion with CBCT®.
- Develop a working definition of compassion (as distinct from empathy) and how it can be cultivated systematically with a skill-building approach.
- Explain researched-based and theoretical benefits of compassion, including improved empathic accuracy, increased happiness and activation of the brain's pleasure circuitry, a multitude of health benefits, and increased patient outcomes and satisfaction.
- Delineate the core concepts of the Emory University protocol CBCT® (Cognitively-Based Compassion Training), including sustained attention, self-compassion, equanimity, impartiality, interdependence, and gratitude.
- Identify the meaning of "cognitively-based" and how the program may differ from other types of meditation/cognitive retraining.

#### Day 1, Session 2 – September 18, 2020 – 11:00am – 12:30pm (1.5 hours)

Next, this class presents Module I: Developing Attentional Stability and Clarity. The initial practice trains attentional stability in order to improve mental stability and clarity; typically, this is done by placing and retaining focus on the unfolding sensations of the breath and by learning to relate to distractions with greater equanimity.

Learning Objectives for Day 1, Session 2: Module I – Attentional Stability and Clarity

## Participants will be able to:

- Practice and demonstrate the ability to increase stability of their attention and clarity of focus.
- Identify distractions and be able to return to the intended object of focus with greater ease.

# Day 1, Session 3 – September 18, 2020 – 1:30pm – 3:00 pm (1.5 hours)

In this session, the participants are guided in the discussion of the skills or insights gained from the presented material and reflective practice in the prior sessions.

Learning Objectives for Day 1, Session 3: Discussion

Participants will be able to:

 Identify and strengthen skills or insights developed during the guided meditation practice and material presented in the earlier sessions.

#### Day 1, Session 4 – September 18, 2020 – 3:15pm – 4:30pm (1.25 hours)

Finally, this class presents Module II: Cultivating Insight into the Nature of Mental Experience. Still rooted in the present moment, the focus shifts to how mental experience unfolds from moment to moment. The goal is to pay attention without pushing away this mental activity or becoming overly involved in it. This practice develops a flexible responsiveness to inner experience, insight into habitual mental patterns, and increased calmness of mind.

Learning Objectives for Day 1, Session 4: Module II - Insight into the Nature of Mental Experience

- Apply awareness to track mental experience the present moment.
- Choose behaviors in response to impulses by noticing the gap between an inner impulse and the following action.

#### Day 1, Session 5 – September 18, 2020 – 5:00pm – 6:00pm (1.0 hour)

In this last session of the day, the participants will be guided in meditation and then, have a Question and Answer period.

Learning Objectives for Day 1, Session 5: Meditation/Review

Participants will be able to:

 Identify and strengthen skills or insights developed during the guided meditation practice and material presented in the earlier sessions.

# DAY 2 (7.0 contact hours)

## Day 2, Session 1 – September 19, 2020 – 9:00am – 10:45am (1.75 hours)

First, this class presents Module III: Self-compassion. Using insights from Module II, this practice looks closely at how mental patterns and inner perspectives contribute to a sense of well-being. Lasting relief from difficult life circumstances is often possible by shifting one's inner attitudes and by reducing unrealistic expectations and unhelpful reactions. When the practitioner engages these tendencies with a view of kindness toward one's self, these practices work to strengthen the determination to replace negative and damaging thought patterns with more constructive and realistic viewpoints.

Learning Objectives for Day 2, Session 1: Meditation/Review/Module III – Self-Compassion

Participants will be able to:

- Accept personal limitations and vulnerabilities with more kindness and understanding.
- Reduce exaggerated expectations of external sources of happiness.

#### Day 2, Session 2 – September 19, 2020 – 11:00am – 12:30pm (1.5 hours)

Learning Objectives for Day 2, Session 2: Module III – Self-Compassion / Meditation

Humans are intrinsically social creatures, so attitudes toward others are of great importance. By examining the tendency to place people into in-groups and out-groups based on temporary and subjective criteria, practitioners consider how such categories are both artificial and fluctuating. By contemplating that people – on the most basic level – share a common humanity, the practitioner learns to see that the desire for personal fulfillment and the wish to avoid distress and dissatisfaction is a shared aspiration.

- Analyze that events are constantly changing and are not 100% in one's personal control and be able to take this perspective more readily in the face of setbacks or challenges.
- Resolve to change from within, to move beyond misleading and harmful thought patterns.

#### Day 2, Session 3 – September 19, 2020 – 1:30pm – 3:00 pm (1.5 hours)

In this session, the participants are guided in discussion of the skills or insights gained from the presented material and reflective practice.

Learning Objectives for Day 2, Session 3: Discussion

Participants will be able to:

• Identify and strengthen skills or insights developed during the guided meditation practice and material presented in the earlier sessions.

Day 2, Session 4 – September 19, 2020 – 3:15pm – 4:30pm (1.25 hours)

Learning Objectives for Day 2, Session 4: Module IV – Impartiality and Inclusiveness

Second, this class presents Module IV: Cultivating Impartiality. Humans are intrinsically social creatures, so attitudes toward others are of great importance. By examining the tendency to place people into in-groups and out-groups based on temporary and subjective criteria, practitioners consider how such categories are both artificial and fluctuating. By contemplating that people – on the most basic level – share a common humanity, the practitioner learns to see that the desire for personal fulfillment and the wish to avoid distress and dissatisfaction is a shared aspiration.

Participants will be able to:

- Reduce excessive liking/disliking of certain individuals or groups of individuals.
- Approach others as "just like me" on a fundamental level despite differences.

Day 2, Session 5 – September 19, 2020 – 5:00pm – 6:00pm (1.0 hour)

In this last session of the day, the participants will be guided in meditation and then, have a Question and Answer period.

Learning Objectives for Day 2, Session 5: Meditation/Review

• Identify and strengthen skills or insights developed during the guided meditation practice and material presented in the earlier sessions.

## **DAY 3 (6.0 hours)**

## Day 3, Session 1 – September 20, 2020 – 9:00am – 10:30am (1.5 hours)

First, this class presents Module V: Appreciation and Affection for Others. The module begins by recognizing that everything that helps one to thrive and flourish is dependent upon countless others, and this understanding inspires appreciation for those responsible. By attuning to this interconnected ecosystem, a sense of gratitude toward others is engendered. The practitioner moves away from the narrow view of independence and isolation that maintains a self-centered mindset. Through reflection on the daily and long-term gifts of the broader society, and the drawbacks of self-focused attitudes and actions, deep affection is cultivated for others.

#### Learning Objectives for Day 3, Session 1: Module V – Gratitude and Affection

Participants will be able to:

- Develop gratitude and appreciation for others.
- Expand a sense of tenderness toward others outside of the immediate circle of close ones.

#### Day 3, Session 2 – September 20, 2020 – 11:00am – 12:00pm (1.0 hour)

In this session, the participants are encouraged to discuss the skills or insights gained from the presented material and reflective practice.

#### Learning Objectives for Day 3, Session 2: Discussion

Participants will be able to:

• Identify and strengthen skills or insights developed during the guided meditation practice and material presented in the earlier sessions.

#### Day 3, Session 3 – September 20, 2020 – 1:00pm – 3:00pm (2.0 hours)

Next, this class presents Module VI: Empathy and Engaged Compassion. With the perspectives of seeing each person as equally deserving of happiness and as having great value in their own right, practitioners place their attention on the difficulties and distress experienced by so many, which naturally invokes an empathic response. When supported by the inner strength developed in earlier modules, this empathy leads to the strong wish to see others free of difficulties and distress and to orient one's core motivation toward the alleviation of the suffering of others.

Learning Objectives for Day 3, Session 3: Module VI – Empathetic Concern and Engaged Compassion

# Participants will be able to:

- Distinguish three distinct types of empathic response and to be able to navigate more effectively toward the more helpful empathic responses (perspective taking and empathic concern which is also called compassion) and avoid becoming entangled in the less helpful responses (empathic resonance or emotional mirroring).
- Cultivate and sustain the positive, motivational, prosocial feeling of wishing others to be well, even in difficult situations or when a solution is not ready or obvious.

## Day 3, Session 4 – September 20, 2020 – 3:30pm – 5:00pm (1.5 hours)

In this last session of the day, the participants will be guided in meditation and then, have a Question and Answer period.

Learning Objectives for Day 3, Session 4: Meditation/Closing

#### Participants will be able to:

• Identify and strengthen skills or insights developed during the guided meditation practice and material presented over the entire course.